heart pills taken by millions of Britons every day have been confirmed as safe after scare stories about their dangers were publicly retracted.
In an embarrassing climbdown, researchers have withdrawn their statements about the harmful side effects of statins.
They accept that their research, published in the respected British Medical Journal, which claimed the drugs caused higher rates of diabetes, tiredness and muscle pain, was incorrect.
However, there are fears that thousands of patients’ lives could have been needlessly put at risk if they followed the research’s advice and stopped taking their medication, vital for preventing heart attacks and stroke.
Others who may have benefited from taking the pills could also have failed to start taking statins because of the fears.
To err is human and I respect the authors for retracting their comments in a timely and open manner Dr Tim Chico, of Sheffield Teaching Hospitals Trust
The case has echoes of the 1998 MMR catastrophe, when the triple vaccine was wrongly linked to autism in an article in The Lancet. Millions of children are still at risk of catching measles as a result.
Experts acted last night to assure heart patients that statins are safe and they should continue taking their medication as prescribed by their doctor.
Dr Tim Chico, honorary consultant cardiologist at Sheffield Teaching Hospitals Trust, said: “To err is human and I respect the authors for retracting their comments in a timely and open manner.
“However, every day I have to spend time explaining to patients that the adverse effects of statins are often highlighted or overestimated.
“Statins save lives. This is beyond doubt and is one of the most well proven treatments doctors can use for any disease.
“Obviously not everyone needs a statin and we still have work to do to understand who exactly should take them. However, if I suffered a heart attack I would want to be on a statin.”
The BMJ was alerted to the error by Sir Rory Collins, professor of medicine and epidemiology at Oxford University, in December.
He was head of a team whose data was inaccurately reanalysed by Dr John Abramson and colleagues from Harvard Medical School in the US.
Sir Rory criticised the delay by the BMJ in admitting the error and taking steps to correct it.
“The journal allowed these authors to repeat these misrepresentations of evidence,” he said.
“They repeated these a number of times despite the error being pointed out.
“They overestimated the side effects of statins by more than 20 times.”
Dr Abramson has admitted that claims contained in his research paper, that 20 per cent of patients on statins suffered side effects, were flawed. He has now withdrawn the statement. Dr Aseem Malhotra, a cardiologist in Croydon, south London, repeated the findings and has now also withdrawn claims submitted in a paper to the BMJ.
The journal’s editor in chief, Dr Fiona Godlee, has asked an independent expert panel to decide whether the articles should be retracted.
She said: “The BMJ and the authors of both these articles have now been made aware that this figure is incorrect, and corrections have been published withdrawing these statements.”
Professor Peter Weissberg, medical director of the British Heart Foundation, said: “The BHF welcomes the BMJ’s retraction of incorrect statements on the side effects of statins.
“Patients should feel reassured by this move and should not stop taking their statin.”